Ms P, aged 37, was a nurse practitioner working in a college clinic that was run by a hospital. She greatly enjoyed the variety of her work and had been there for 5 years. 

One day in early April, one of Ms P’s patients, Miss K, came in asking about contraception. The young woman, an 18-year old freshman, was in a relationship and wanted to be sure that she did not accidentally become pregnant. Contraception was a common request from students, and Ms P frequently provided contraceptive counseling. As she normally did, she explained all the choices to her patient, and the patient decided on the NuvaRing contraceptive device, a ring containing hormones that is inserted by the patient each month. Ms P discussed the benefits and risks of the device, including the risk of blood clots, with Miss K. She also went over the NuvaRing fact sheet with Miss K, but she did not bother to write this in the patient’s record. After making sure that Miss K understood everything, the clinician dispensed the NuvaRing and ensured that the patient could insert it properly. The patient thanked Ms P and left the clinic.

On June 1, Miss K returned to the clinic with complaints of shortness of breath and chest pain. She told Ms P that she was feeling tired and had been active on the weekend and had not consumed any water. Ms P noted that the patient also complained of dry mouth and had a family history of heart disease and a chronic heart murmur. The patient’s vital signs were a temperature of 97.9° F, heart rate of 76 beats per minute, blood pressure of 90/60 mm Hg, and a respiration rate of 16 breaths per minute. Her oxygen saturation was 99%. Ms P diagnosed the student with dehydration and did not consider the NuvaRing a precipitating factor for the patient’s symptoms. She advised Miss K to be sure to drink water when she was active and to avoid alcohol intake because that could cause dehydration.

Later that day, Miss K went to her pediatrician’s office with the same complaints. The pediatrician diagnosed her with exercise-induced asthma and prescribed an inhaler, despite the fact that Miss K was not wheezing and had no previous history of asthma.

The next day, June 2, Miss K presented to the emergency department of another hospital with complaints of chest pain, shortness of breath, and heart palpitations. The hospital noted that Miss K was using the NuvaRing. Her EKG and vital signs were declared to be normal, and she was discharged without undergoing assessment for possible thromboembolism. 

On June 3, Miss K returned to her pediatrician’s office continuing to complain of chest pain. The pediatrician noted that the pain was persistent without relation to exertion, and it might be related to costochondral pain. He instructed her to return in 2 to 3 days if she did not improve.

On June 4, a Friday, a doctor from the June 2 emergency department visit called and reported abnormalities he had seen on the EKG taken during that visit and suggested that she be seen by her pediatric cardiologist. An appointment was made for the following week. Two days before the cardiology appointment, Miss K complained of chest pain and collapsed at home. Her mother began CPR and called emergency services. Miss K was shocked 3 times and administered epinephrine and vasopressin—the total cardiac arrest time was noted to be 8 minutes.